Illinois, 2021

Funnel Clouds in Illinois, July 7, 2021

July 7, 2021 · NWS LOT · 2 events in 1 county or zone

Scattered thunderstorms moved across northwest Illinois during the afternoon of July 7th, producing several funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northwest Illinois during the afternoon of July 7th, producing several funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 7, 11:14 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 7, 11:14 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1214 PM CDT Wed Jul 7 2021

.SHORT TERM...
327 AM CDT

Through Thursday...

After a prolonged warm and dry stretch extending back to the
beginning of the month, a cold front moving into the area later
today and tonight will usher in a cooler and much more active
period into next week.

Scattered convection continues to fester across central Wisconsin
early this morning as modest low-level flow lifts over an
effective cold front now snaking west to east across southern
Wisconsin. An outflow boundary that has been surging south into
far northeast Illinois is quickly washing out over the north side
of Chicago into far western Lake County amid persistent low-level
SW flow.

While cirrus will continue to increase across the area this
morning, forecast soundings suggest the environment will become
generally uncapped by late morning. Some mixing out of ongoing
higher dew points under the nocturnal inversion may delay the
uncapping by a couple hours, but at least slight chance PoPs are
warranted by early afternoon across the CWA.

Forcing mechanisms through early afternoon will likely be limited
to a lake breeze boundary near the Lake Michigan shore and a mid-
level deformation axis pivoting northward into east-central IL and
central IN this morning. With poor mid-level lapse rates and a
deep dry layer as noted on the 00z DVN RAOB advecting over the
area, any convection through 2-3pm may struggle to develop
sustained deep cores. However, dynamic cooling and increasing
moisture advection ahead of an approaching mid-level wave will
produce a somewhat more favorable environment across much of
northern Illinois mid to late afternoon. Scattered deeper
convection is expected to quickly develop ahead of the wave and
associated surface front across northwest IL mid-afternoon and
continue across northern IL through early evening. Initial storms
may produce some gusty sub-severe or marginally severe winds owing
to the antecedent dry air and increasing deep-layer shear.

Activity should gradually diminish from NW to SE through the
night as the somewhat sheared mid-level wave drags across the
area. Some isolated showers may linger southeast of I-55 on
Thursday, but much of the area will see notably cooler and
cloudier conditions through the day. Temps will range from the
upper 60s near Lake Michigan to the low 70s north and mid 70s
south. North winds gusting to 20 mph will result in a potential
high swim risk for all IL/IN beaches Thursday afternoon and night.

Kluber

&&

.LONG TERM...
428 AM CDT

Thursday night through Tuesday...

After a break in the precip Thursday night into at least Friday
morning, steep isentropic ascent on return flow west of the
Mississippi River on Friday will likely force a NW to SE oriented
axis of convection that may nose eastward into the CWA Friday and
especially Friday night.

While the exact details of the evolution from mid-level wave to
cut- off low remain variable in long-term guidance, a system will
impact at least part of our area from the weekend into early next
week. The initial trough will dig through the Northern Great
Plains on Saturday before cutting off somewhere across northern MO
or southern IA on Sunday. Showers and a few storms may develop
late Friday into Saturday as warm, moist air moves into the
region. Once the low forms, it may stall and remain over our area
bringing daily showers and storms into early next week.

Borchardt/Warner/Kluber

&&

.AVIATION...
For the 18Z TAFs...

The primary forecast concerns through the TAF period are as
follows:

- Timing of a lake breeze this afternoon, as it has stalled
  upstream of ORD/MDW (low confidence)

- A waves of showers and storms this afternoon and evening, mainly
  between 19-02Z (medium confidence)

- Low clouds (500-800 feet), mist, and rain showers prevailing
  after dark through sunrise at all terminals (medium confidence)

A lake-enhanced cold front was surging toward ORD/MDW this morning but
has since stalled and is even showing signs of retreating. Opted
to cautiously push back the timing of the associated wind shift at
the Chicago terminals back to 19Z, though an even later arrival
may nevertheless occur based on current trends. Otherwise,
southwesterly winds with occasional gusts in the 15-20 kt range
will prevail through the afternoon at all terminals.

Showers and a few thunderstorms continue to percolate roughly
along and southeast of a line from IKK to GYY. Meanwhile, a more
concentrated area of showers and storms is developing along a
cold front just east of the Mississippi River. We believe the
latter area of storms will increase in coverage as the afternoon
progresses and approach if not impact all terminals by late
afternoon. With collaboration with CWSU ZAU, opted to shift the
timing of thunder in the outgoing TAF package by an hour
highlighting the 22-02Z timeframe as the period with peak
coverage. At RFD, the highest coverage is expected between 19-22Z.
All thunderstorms today will produce torrential downpours with
low visibility as well as gusty northwesterly winds.

Behind the cold front, northerly winds and low clouds are expected
to develop with on and off mist and rain showers. Confidence is
medium that IFR cigs will develop with bases between 500 and 800
feet before midnight, and low that bases may drop as low as
300-400 feet before daybreak. Drops in visibility of 4-6 miles
will occur during the overnight hours, as well. Conditions are
expected to improve after sunrise and especially between 15-18Z
with cloud bases rising toward 1200-2000 feet.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 7, 10:47 AM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1147 AM CDT Wed Jul 7 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-081700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1147 AM CDT Wed Jul 7 2021 /1247 PM EDT Wed Jul 7 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited damaging wind risk...up to 60 mph.
  Limited Fog Risk.

DISCUSSION...

Scattered thunderstorms will develop this afternoon and continue
through the evening. Some storms may contain brief wind gusts up
to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Elevated Swim Risk.
Friday through Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION:

An active period of weather will bring periods showers and
isolated to scattered thunderstorms late this weekend into early
next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 30 mph.

LMZ740>745-081700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1147 AM CDT Wed Jul 7 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...up to 50 kts.
  Limited Fog Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Tuesday...
  Limited Thunderstorm Risk.

Ogorek

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 7, 11:26 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1226 PM CDT Wed Jul 7 2021

ILZ023-108-INZ001-002-071900-
Eastern Will IL-Kankakee IL-Porter IN-Lake IN-
1226 PM CDT Wed Jul 7 2021

...THUNDERSTORMS WITH GUSTY WINDS AND TORRENTIAL DOWNPOURS MOVING
INTO NORTHWESTERN INDIANA...

At 1225 PM CDT, Doppler radar was tracking strong thunderstorms from
Momence, Illinois to Chesterton, Indiana moving east at 15 mph.

Pea size hail and wind gusts up to 50 mph with downed tree limbs
will be possible with these storms.

Locations impacted include...
Gary, Portage, Merrillville, Valparaiso, Schererville, Hobart,
Kankakee, Crown Point, Bourbonnais, Bradley, Chesterton, Cedar Lake,
Lowell, Manteno, Peotone, Hebron, Momence, Griffith, St. John and
Lake Station.

Including the following interstates...
 I-57 between mile markers 308 and 327.
 Indiana I-90 between mile markers 22 and 37.
 Indiana I-94 between mile markers 19 and 32.
 Indiana I-65 between mile markers 235 and 258.

This includes...  Valparaiso University, Illiana Motor Speedway,
Kankakee Community College, Lake County Fairgrounds, Olivet Nazarine
University, Porter County Fairgrounds, and Will County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4127 8719 4119 8733 4117 8753 4101 8785
      4129 8790 4171 8693 4137 8693
TIME...MOT...LOC 1725Z 261DEG 12KT 4141 8730

Borchardt
Special weather statement, Jul 7, 11:55 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
1255 PM CDT Wed Jul 7 2021

ILZ023-032-033-039-072000-
Kankakee-Livingston-Iroquois-Ford-
Including the cities of Kankakee, Bourbonnais, Bradley, Pontiac,
Dwight, Fairbury, Watseka, Gilman, Paxton, and Gibson City
1255 PM CDT Wed Jul 7 2021

...Funnel Clouds Possible Early This Afternoon...

Atmospheric conditions are favorable for the development of funnel
clouds in conjunction with isolated showers. The area favored for
these includes much of Livingston, Ford, and Iroquois Counties
as well as southern portions of Kankakee County. These funnel
clouds normally only protrude a few hundred feet downward from the
parent cloud, rotate or spin like a top, and last a few minutes
before dissipating.

These funnel clouds rarely touch the ground and typically do not
pose any sort of hazard. The atmospheric conditions that these
funnel clouds develop in do not support strong, damaging
tornadoes. However, on extremely rare occasions, these funnels can
briefly touch the ground and produce very minimal, if any, damage.

If threatening weather approaches, move indoors to a place of
safety. The National Weather Service will continue to closely
monitor the situation.

MDB

The radar

The Milwaukee radar (KMKX), 71 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Winnebago

When
July 7, 12:35 PM CST
Where
Winnebago County, 0.55 mi ENE of Rockton
Reported by
Broadcast Media
Coordinates
42.453, -89.060

Several high based funnel clouds were observed from Route 2 near Rockton.

Funnel Cloud, Winnebago

When
July 7, 12:35 PM CST
Where
Winnebago County, South Beloit
Reported by
Broadcast Media
Coordinates
42.480, -89.030

A funnel cloud was observed one quarter of the way to the ground near South Beloit. No contact with the ground was observed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970343, 970344.